A Salvia divinorum horror storyNovember 10, 2008
A Salvia divinorum horror story
by Eugene Schoenfeld
When mind-altering substances like psychedelics produce unpleasant experiences – “bad trips” or worse – the real cause is often not so much the drug itself, but “dosing.” In street slang, “dosing” does not refer to the normal medical administration of measured amounts of a drug. Instead, the slang use of “dosing” is the dangerous and stupid practice of covertly administering a drug to an unsuspecting user. During the 1960s, some proponents of LSD usage were so enthusiastic about its effects that they routinely offered strangers spiked drinks containing the drug. But it’s one thing for a fully informed emotionally mature adult to voluntarily take a drug. It is quite another when someone is “dosed,” and has effects mimicking a psychosis. The reckless abuse of LSD soon led to draconian criminal laws and suppression of research into potential beneficial effects of psychedelics. More recently, there has been concern about so-called date rape drugs, GHB for example, slipped into a woman’s drink to facilitate sex (of course, the most common date rape drug is simply alcohol).
Salvia divinorum is a sage used for millennia by natives of Oaxaca for its psychoactive properties. The active ingredient of the plant is salvinorin A, which is similar in potency to LSD. The drug is now available worldwide through the Internet and in head shops as leaves for smoking, or as a liquid tincture. Salvia produces intense short-lived psychedelic effects – longer effects when taken orally, shorter when smoking the leaves. In most of the United States, salvia is still sold legally. Users generally report pleasant experiences, but some have reported the opposite result – fear, terror, panic and worse. The September 2008 issue of the Journal of Clinical Psychiatry reports a case of Salvia dosing that led to a near-fatal toxic psychosis.
An 18-year-old woman was admitted to a psychiatric hospital, after reportedly smoking marijuana, with schizophrenia-type symptoms. She was agitated, disorganized and hallucinating. Several days later, her former boyfriend revealed that she had unknowingly smoked leaves and leaf extracts of Salvia divinorum added to her marijuana joint. The young woman had a long history of cannabis use with no untoward effects, but had never before used salvia. After increasing self-mutilating behavior in the hospital, she was involuntarily admitted to a closed ward. Despite large doses of intravenously and intramuscularly administered anti-psychotic drugs, she remained highly psychotic, with disordered thinking, delusions, and slow speech. A few nights later, she was transferred to an intensive care unit because of “a marked decrease of alertness.” She had developed a toxic psychosis with stupor and catatonic excitement. Because the anti-psychotic medications (Zyprexa and Haldol) were having no useful effect, the young woman was given two series of electroconvulsive treatments, but these were discontinued because she had recurrent episodes in which her heart stopped for periods as long as 5 seconds. Her erratic heartbeat required a temporary external cardiac pacemaker.
Then things started to turn bad …. Her agitation caused her to bite off a 1/2-inch-by- 1/2-inch part of her tongue, which she aspirated, requiring tracheal intubation and ventilation. She developed elevated temperature, a drop in blood pressure and a rigid abdomen. An X-ray showed signs of peritonitis. An exploration of her abdomen disclosed several necrotic (dead, dying) areas of her small intestine and colon, requiring surgical removal of the affected parts. After a long hospitalization, which included decreasing doses of anti-psychotic drugs, her psychotic symptoms resolved and she was discharged in a psychiatrically stable condition. The young woman and her parents have since instituted legal proceedings against her former boyfriend, accusing him of dosing her with Salvia divinorum.
Few users of Salvia divinorum will ever undergo the horrors described above. But psychedelic drugs are especially dangerous for individuals who are psychologically unstable or not yet fully matured emotionally, for example, teenagers. These dangers are multiplied many times when a person is “dosed” and doesn’t realize that the resultant strange perceptual effects are drug induced. The “dosed” victim may then experience a prolonged psychotic reaction, especially if predisposed to mental illness.
Researchers are conducting human experiments with Salvia divinorum, looking at potential benefits of the plant. But several states have made Salvia sales and use illegal. Widespread abuse could lead to a total ban and an
end to legal research.
Source: the San Fransisco Chronicle
Dr. Eugene Schoenfeld practices psychiatry and addiction medicine in Sausalito. During the 1960s and 1970s, he provided information about psychoactive drugs through his Dr.Hip Pocrates newspaper columns and radio programs.
IMPORTANT NOTE: Erowid contributing editor Lux pointed out, “One thing that is not made particularly clear in this article is that the described necrosis of the small intestine and colon resulted not from the Salvia, but rather from the regimen of antipsychotic meds the poor woman was administered.” I suspect the author of the article, Dr. Eugene Schoenfeld, who “practices psychiatry and addiction medicine in Sausalito,” overlooked making this point overtly because it seemed obvious to him; I’m giving him credit since his bio indicates, “During the 1960s and 1970s, he provided information about psychoactive drugs through his Dr. Hip Pocrates newspaper columns and radio programs.”